Alert archive / Idaho / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 12, NWS Pocatello, ID

May 29, 2020Cassia County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at May 29, 2020, 3:14 PM MDT for Cassia County, Power County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2020, 3:14 PM MDT (21:14 UTC)
Expired
May 29, 2020, 4:00 PM MDT
In force
46 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cassia County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 81 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:03 PM MDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 29, 2:03 PM MDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Fri May 29 2020

.SHORT TERM (Today - Sunday)...
Summer-like weather in place across eastern Idaho this afternoon
as the much advertised warm weather has finally arrived in full
force. Temps across the Snake Plain have climbed into the mid and
upper 80s already this afternoon with 90s quite likely from around
Blackfoot west into the Magic Valley. Did see a brief storm skirt
across the Island Park area as clouds and precip have been moving
across the northern extent of the anticyclone aloft. Further to
the south, have seen some CU develop over the last hour or so
across NE Nevada and NW Utah. Mesoscale analysis does show pockets
of instability along the Utah/Nevada border and given the
persistence of hi-res CAMs showing precip across this area have
bumped up PoPs across Cassia, Oneida, Power and Bannock counties
through the afternoon and evening to account for this potential.
Given the ample heating taking place, a strong storm certainly
seems plausible. Very similar forecast expected Saturday with
temps remaining well above normal with more 90s expected. Hi-res
models are showing quite a bit of convective potential tomorrow
afternoon as well so this remains something to watch as the global
models aren't quite as excited about this. Nevertheless, have
some isolated/scattered PoPs in the forecast for tomorrow
afternoon. On Sunday, the ridge will get suppressed a bit to the
south and east as a potent low moves into the Pacific NW. This
should drop temps about 10 degrees compared to Saturday but still
remaining above climo. McKaughan

.LONG TERM (Monday - Friday)...
Expecting mainly dry and warm weather Monday as southerly flow aloft
continues with only isolated thunderstorms in the central mountains.
A weak wave may pass to the north Tuesday with slightly cooler
conditions but still well above normal with again any thunderstorms
confined to the central mountains as well as the upper snake
highlands. A more substantial advancing Pacific system will likely
bring much more widespread showers and thunderstorms Wednesday
through Friday across the entire region. Temperatures expected to
be slightly above normal through Friday. GK

&&

.AVIATION...
Have vicinity thunder all sites this afternoon and early evening
excluding SUN.  Storms should be isolated so unlikely to see at an
airport but they will be around.   Will remain VFR through Saturday.
 Expect similar isolated showers and thunderstorms again Saturday
afternoon and evening as well. GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 29, 2:08 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Pocatello ID
208 PM MDT Fri May 29 2020

IDZ057-058-292100-
Marsh and Arbon Highlands ID-Raft River Region ID-
208 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL POWER AND EAST
CENTRAL CASSIA COUNTIES UNTIL 300 PM MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Malta, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rockland, Fort Hall Bannock Peak and Arbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4231 11315 4242 11324 4270 11273 4245 11254
TIME...MOT...LOC 2007Z 243DEG 25KT 4238 11310

McKaughan
Special weather statement, May 29, 3:02 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
302 PM MDT Fri May 29 2020

IDZ055>057-292145-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
302 PM MDT Fri May 29 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POWER AND EAST
CENTRAL CASSIA COUNTIES UNTIL 345 PM MDT...

At 301 PM MDT, Doppler radar was tracking a strong thunderstorm near
Malta, moving northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Malta.

LAT...LON 4231 11337 4239 11344 4262 11299 4243 11282
TIME...MOT...LOC 2101Z 243DEG 28KT 4238 11332

McKaughan

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:08 PM MDTSpecial Weather StatementPIHPower52 min
May 29, 3:02 PM MDTSpecial Weather StatementPIHPower43 min
May 29, 4:03 PM MDTSpecial Weather StatementPIHCassia42 min
May 29, 4:21 PM MDTSpecial Weather StatementPIHPower39 min
May 29, 4:31 PM MDTSevere Thunderstorm WarningPIHOneida, Power21 min
May 29, 5:06 PM MDTSpecial Weather StatementPIHCassia39 min
May 29, 5:47 PM MDTSpecial Weather StatementPIHPower58 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.